Aa
A
A
Close
Avatar universal
Serotonin supplement & Buspar
I have been taking Buspar for about 10 years.  My prescription is written for 2 tablets a day, 15mg per tablet.  

I don't ever take 2 tablets in one day.  I take 1/3 usally and only that a couple times a day.  I don't take it everyday.  There have been periods of 1-2 weeks when I didn't take any Buspar.  

I have been exhibiting some of the symptoms of low serotonin and thought I might start taking a supplement to increase my levels.  I thought I should check to see if there would be a problem with the Buspar and serotonin supplements??  Can you help answer that question.  If I can take a serotonin supplement, is there one you could recommend?  OTC @ CVS or Walgreens
Cancel
7 Answers
Page 1 of 1
370181 tn?1428180348
Since you have taken it upon yourself to alter your dose of Buspar, which you have been on for 10 years, as well as the frequency with which you take it, sometimes not taking it for 2 weeks, you need to discuss this question with your doctor.
There is no one on the Anxiety Forum with the qualifications to tell you what you can or cannot take.
Greenlydia
Comment
Cancel
370181 tn?1428180348
Comment
Comment
Submit Comment
Avatar universal
The prescription was written to be taken "as needed" up 1 tablet 2x each day.  

I didn't take it upon myself to alter the dosage, I have been in compliance with the dosage.  

All I was asking is there a conflict between serotonin supplement and buspar.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
370181 tn?1428180348
You wrote......."My prescription is written for 2 tablets a day, 15mg per tablet."

Nowhere in your post did you say this was written as a PRN (as needed) prescription. Without that specific information, I have to assume this was a "qd" (every day) dosage.

You say that all you were asking is if there was a conflict taking Buspar AND a serotonin supplement. I got that. And I answered it.  
" There is no one on the Anxiety Forum with the qualifications to tell you what you can or cannot take."

Sorry if there was a misunderstanding. I can only go by what the poster tells me.
Greenlydia  

Comment
Cancel
370181 tn?1428180348
Comment
Comment
Submit Comment
Avatar universal
Greenlydia is probably right, it's best to ask a doctor about taking anything that's going to play in the same neighborhood of the brain as your medication. I asked my doctor once about natural remedies though and he gave me the whole spiel that they're unproven, not as effective etc. I ignored his advice =} But I come from a family that uses a lot of natural remedies instead of medication for all sorts of things.

I've never had Buspar, but I was on Ativan for a while and also did some research and figured I had Serotonin (and GABA) issues. I ended up taking a supplement called Tranquilene, which helps the Serotonin and GABA systems. I actually used it to wean myself off the Ativan and it worked out pretty well. I'm still a bit of an anxious person, but I feel way better off than before.

But yeah, I'd say it's worth checking out with your doctor. But don't ask if he recommends taking supplements. Ask if he knows what might happen if you combine X with Y. Specific question, (hopefully) specific answer. Good luck!
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
370181 tn?1428180348
Check with your local pharmacist for any interactions when combining Buspar with a seretonin supplement......or ANY med + an OTC
Personally, I wouldn't trust a GP to tell me if it was OK to eat an apple and a pear at the same time.
Hope you get your answer
Greenlydia
Comment
Cancel
370181 tn?1428180348
Comment
Comment
Submit Comment
Avatar universal
I was prescribed Buspar years ago and it never helped. I did some research on PubMed and I saw that there were many clinical trials that showed a placebo worked better than Buspar. My new doctor told me he had tried it with patients for over 20 years and only three of four said it might have helped.

What you have to watch for with piggy-backing 5HTP drugs is serotonin syndrome - you can Google it and learn more -it can be very serious
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
370181 tn?1428180348
Some good advice. It's always prudent to educate ourselves about the medications we put in our bodies and the effects, both positive and negative, we can expect.

My advice to the OP still stands, though. Read about serotonin syndrome and THEN call your pharmacist. It is too easy for ANY of us to misinterpret medical information, especially when there is so much out there and is often conflicting.
Regards
Greenlydia
Comment
Cancel
370181 tn?1428180348
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
4059843 tn?1454481984
Blank
mishymoshymarcy I AM HEALTHY. I AM HAPPY. I... Comment
39 mins ago
1014410 tn?1274434433
Blank
1014410 tn?1274434433
Blank
Sheri1969 is ...anxious from a flashb... Comment
22 hrs ago
Blank
Anxiety Tracker
Track Anxiety Symptoms
Start Tracking Now
Top Anxiety Answerers
675718 tn?1449992146
Blank
drifter0213
El Paso, TX
358304 tn?1409713092
Blank
cnote
na, MO
Avatar m tn
Blank
LRon
MI
Avatar m tn
Blank
Paxiled
Arlington, VA
1699033 tn?1443113373
Blank
JGF25
Somewhere in, MD
1530171 tn?1448133193
Blank
TheLightSeeker
London, ON
Anxiety Community Resources
Top Anxiety Answerers
675718 tn?1449992146
Blank
drifter0213
El Paso, TX
358304 tn?1409713092
Blank
cnote
na, MO
Avatar m tn
Blank
LRon
MI
Avatar m tn
Blank
Paxiled
Arlington, VA
1699033 tn?1443113373
Blank
JGF25
Somewhere in, MD
1530171 tn?1448133193
Blank
TheLightSeeker
London, ON